Flood, Wilkin
- When
- March 21, 9:00 AM CST to March 31, 11:59 PM CST
- Where
- Wilkin County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Prior to the start of the spring flood of 2006, several things pointed to a higher potential for flooding. Convective storms during the summer and fall of 2005 dropped a lot of rain across Richland, Ransom, and Sargent counties in southeast ND. Flows on many rivers, especially the mainstem Red River, were above normal. Snowfall through the winter was above normal along the Canadian border from Langdon (ND) to Cavalier (ND) to Hallock (MN), and also between the area from Fargo (ND) to Wahpeton (ND) to Battle Lake (MN) and to Detroit Lakes (MN). Temperature patterns over the main snowpack area through mid to late March stayed cool. The longer temperatures stayed cool, the better potential there was for a rapid snowmelt. And a rapid snowmelt is exactly what happened. Quite a few locations still reported snow on the ground on March 28th. In the following days, temperatures stayed above freezing, even at night. On the morning of March 30th, a broad area of surface low pressure set up from north central South Dakota into eastern Colorado. This kept warm and steady south to southeast winds over the remaining snowpack, further aiding its melt. To top it off, thunderstorms also developed on March 30th. Rain on top of the remaining snow also contributed to the quick snowmelt. By March 31st, only a few locations near the Canadian border had snow left. The meltwater quickly flowed into low areas, which resulted in road washouts and closures. As the water moved into river systems, many bridges were inundated with water. Since the flood of 1997, many communities have undergone major flood mitigation efforts. Buyouts of flood-prone homes and the construction of permanent city dikes, river diversions, and farmstead ring dikes were all started, in hopes of reducing the impacts of future floods. However, prior to the spring flood of 2006, problem areas still remained. Permanent dikes had yet to be completed at Wahpeton/Breckenridge and at Grand Forks/East Grand Forks. Permanent dike protection still had not started for residents of south Fargo. In constrast to river flooding, protection can be very difficult against overland flooding. When large amounts of snow quickly melt, the water can pond anywhere. And in the relatively flat Red River Valley, it can take a long time to recede. For more specific information (including damage amounts) on the spring flood, see the Storm Data narratives for April 2006 (when all of the river crests occurred).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 21, 2:30 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 AM CST TUE MAR 21 2006 FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES. MODELS IN GOOD AGREEMENT THROUGH PERIOD HOWEVER WITH GFS INITIALIZING A LITTLE BETTER WITH THERMAL FIELDS WILL FOLLOW FOR DETAILS. DEEP LAYERED RIDGING TO PERSIST OVER FA FOR NEXT SEVERAL DAYS. ASSOCIATED DRY EASTERLY FLOW THROUGH 600MB WILL LIMIT ANY CLOUD COVER TO MID/UPPER LEVELS. EXCEPTION TO THIS MAY BE ACROSS WEST CENTRAL MN AS BAND OF MVFR SC ORIGINATING FROM LAKE SUPERIOR SPREADS EAST IN PERSISTENT EASTERLY FLOW. WITH THERMAL PROFILE UNDERGOING LITTLE CHANGE DEGREE OF CLOUDS WILL HAVE MAIN IMPACT ON TEMPERATURES. INSPITE OF EXPECTED FILTERED SOLAR BLO AVERAGE TEMPERATURES TO CONTINUE WITH MOST AREAS STRUGGLING TO REACH 0C BASED ON THERMAL PROFILE. SOUTHERN AND EASTERN AREAS STAND TO SEE WARMEST READINGS. LITTLE OVERALL CHANGE IN THERMAL PROFILE THROUGH MIDWEEK HOWEVER IF MID/UPPER LEVELS DRY AS ADVERTISED BY GFS THEN MAY SEE SLIGHTLY WARMER TEMPERATURES HOWEVER STAYING BLO AVERAGE. LITTLE IMPROVEMENT EXPECTED TEMPERATURE-WISE REMAINDER OF WORK WEEK INTO WEEKEND AS REGION ON WESTERN EDGE OF MID LEVEL TROUGHING. THIS WILL KEEP THERMAL COLUMN COOL WITH AT OR BLO AVERAGE TEMPERATURES AND PCPN FREE CONDITIONS. WILL STAY CONSISTENT AND MAINTAIN DRY FORECAST BEGINNING OF NEXT WEEK AS CURRENT GFS HITTING CENTRAL PLAINS HARDEST WITH POTENTIAL CO LOW. && .AVIATION...VFR MID/UPPER CIGS TODAY. ONLY EXCEPTION MAY BE BAND OF MVFR SC ORIGINATING OFF OF LAKE SUPERIOR. PERSISTENT EASTERLY FLOW MAY BRING THESE CIGS INTO PORTIONS OF WEST CENTRAL MINNESOTA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CST TUE MAR 21 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CST TUE MAR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499145, 5499146.